Home With Terminal Illness
By Michael Appleton M.D.
If you would like to print it out in plain text, click HERE
Morphine is a narcotic. It closely resembles the body's own natural pain-relieving opiates, the endorphins. Sometimes we call morphine God's medicine, because of it's miraculous ability to relieve pain. Morphine has gotten a lot of bad press. Concerns about addiction and respiratory depression are just some of the "problems" this inexpensive and very effective drug is suppose to have.
Morphine is addictive, but fear of addiction is misplaced when you're treating the dying person. Don't withhold morphine because you're afraid the person may become addicted. Discuss with the doctor the idea of starting morphine early and gradually increasing the dosage to maintain effective pain relief. It should never be considered treatment, reserved for "the end".
There are side effects to any medication, and morphine certainly isn't an exception. Drowsiness, confusion, and nausea are not allergic reactions. They're side effects that generally diminish or disappear with continued use. Morphine always causes constipation, so the doctor should speak with you in advance about starting a vigorous bowel program.
Overdosing and abuse of morphine is rare. Physicians who dwell on these issues usually are inexperienced using opiates to control the pain of dying people. A large part of the medical profession continues to uncritically accept these myths about morphine--- and they do so at the detriment of the terminally ill person. Many people who have been unable to rest because of pain seem to sleep to much after receiving morphine but in reality, they sleep because they can rest without discomfort.
A narcotic is defined in the dictionary as any drug that dulls the senses, induces sleep, and with prolonged use becomes addictive. This is an antiquated definition that fails to mention the primary reason for using narcotics: to relieve pain. A preferable term is opiate [any natural or synthetic drug similar to opium in its pain-relieving qualities.] In the care of terminal illness, we have very little---if any---concern about addiction.
Remember: Addicts use drugs to "get high" and avoid reality. Terminally ill people require drugs to provide relief of pain and discomfort so they may better experience reality and improve the quality of life.
All doctors should use this rule of thumb: give opiates on a regular schedule rather than waiting for the patient to suffer pain. This maintains a constant level of medication in the body and prevents pain--- which is a better alternative than waiting for pain to occur and then having to wait for it to subside. Side effects such as drowsiness, confusion, and nausea are common and will usually disappear in a few days with continued use of the drug.
Narcotics (pt 2)
Use caution however, when using narcotics. Morphine and other opiate medications should be withheld if the patient becomes unconscious or unresponsive or has a respiratory rate below 10 to 12 breaths per minute. Morphine is a valuable drug since it is relatively inexpensive, can be administered by several different techniques, and is also available in sustained-acting forms.
Most physicians don't administer morphine or other opiates frequently and may not be familiar with the varying ways it can be given. Physicians who treat the dying are accustomed to the large doses of narcotics that are often necessary to control pain, so if or when the time comes, be prepared to take this up with the doctor.
Reactions To Medications
Managing terminal illness requires that both you and the physician take an inventory of and reevaluate all medications. Medicines that were once important may no longer be needed. Look at the drugs being given to the patient and determine which are required and which are not.
Diuretics that increase salt loss and lower blood pressure may deplete the patients sodium and potassium levels. Oral drugs to treat diabetes can often be discarded in terminally ill patients who've lost weight or don't eat. These drugs can cause the blood sugar level to drop [hypoglycemia.]
Older, fragile patients can react badly to "the usual dosage" of drugs and may need a smaller dose. Not all reactions to drugs are allergies---but all drugs have potential [and sometimes unpleasant] side effects. Keep an eye out for them before they become severe or cause discomfort for the person.
When a new symptom begins shortly after administering a new drug, it's probably the drug that caused the reaction. If the medication is needed and the side effect is mild or tolerable, it's probably best to continue the drug. An essential medication is Dilantin, used to prevent seizures. The seizures prevented by the drug would probably be more damaging to the patient than the side effects the drug produces.
Obviously, the physician, in consultation with the nurse or pharmacist, should make the decisions regarding medication. Some drugs must be tapered down and cannot be stopped abruptly without endangering the person. My experience says that many people have stockpiled numerous medications in their homes that they should sort out. They should probably throw away most of the stockpile, also. The fewer the medications the better.
I still believe the best advice is: "When in doubt, leave it out."
(c) copyright 1997
Hope our logo helps you find your way back to us.
Back to End Of Life Index